FDA CT Warning Issued


The FDA have issued the following notice:

Dear Healthcare Professional:

This is to alert you to the possibility that the x-rays used during CT examinations may cause some implanted and external electronic medical devices to malfunction, and to provide recommendations to reduce the potential risk.

Most patients with electronic medical devices undergo CT scans without any adverse consequences. However, FDA has received a small number of reports of adverse events in which CT scans may have interfered with electronic medical devices, including pacemakers, defibrillators, neurostimulators, and implanted or externally worn drug infusion pumps. There have been similar reports in the literature.

It is possible that this interference is being reported more frequently now because of the increased utilization of CT, the higher dose-rate capability of newer CT machines, an increase in the number of patients with implanted and externally worn electronic medical devices, and better reporting systems.

We are continuing to investigate this issue while working with device manufacturers and raising awareness in the healthcare community. To date, no patient deaths have been reported from CT scanning of implanted or externally worn electronic medical devices.

Adverse events

In the reports received by FDA, the following adverse events were likely to have been caused by x-rays from CT scans:

- Unintended

Published on : Thu, 24 Jul 2008


Print as PDF
The FDA have issued the following notice:Dear Healthcare Professional:This is to alert you to the possibility that the x-rays used during CT examinations m

No comment


Please login to leave a comment...

Highlighted Products